Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 316, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 11, 2003, 2:31 PM CDT for Benton County, Morgan County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2003, 2:31 PM CDT (19:31 UTC)
- Expired
- Jul 11, 2003, 3:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Benton County, MO, Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
502 WUUS53 KSGF 111931 SVRSGF MOC015-141-112030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 232 PM CDT FRI JUL 11 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BENTON COUNTY IN MISSOURI MORGAN COUNTY IN MISSOURI * UNTIL 330 PM CDT. * AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COLE CAMP...OR 17 MILES SOUTH OF SEDALIA...AND MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VERSAILLES BY 245 PM CDT. THE TOWNS OF CROCKERVILLE AND GRAVOIS MILLS ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3865 9326 3841 9336 3817 9278 3843 9266 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:45 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 11, 1:45 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 145 PM CDT FRI JUL 11 2003 FORECAST CONCERNS: ONSET OF PRECIPITATION LATE THIS AFTERNOON/OVERNIGHT. DURATION/INTENSITY OF CONVECTION...AND MOVEMENT OF SURFACE FRONT. .DISCUSSION... ONGOING CONVECTION OVER NORTHWEST MISSOURI WILL LIKELY BRUSH FAR NORTHEAST CWA THIS AFTERNOON AND EVENING...HOWEVER THE MAIN INSTABILITY AXIS STILL REMAINS FURTHER WEST/NORTHWEST. RUC/LAPS AND AREA PROFILERS INDICATED THAT MOST OF THE CONVECTION DEVELOPED ALONG A WEAK LOW LEVEL JET AXIS ACROSS EASTERN KANSAS...WHICH WEAKENS CONSIDERABLY BY 21Z. ETA/GFS DUE INCREASE THE LOW LEVEL JET BY MIDNIGHT...WITH A WEAK FRONTAL BOUNDARY DEVELOPING ALONG AN EAST-WEST ORIENTATION FROM EASTERN KANSAS INTO WESTERN MISSOURI. MOISTURE AXIS WILL LINE UP (POOL) ALONG THIS BOUNDARY WITH SIGNIFICANT JET ENERGY MOVING SOUTHWARD BY 12Z SATURDAY. BOTH THE ETA/GFS HAVE A CONSIDERABLE AMOUNT OF QPF OVER OUR CWA BY 12Z...THEN SLOWLY TAPERING OFF DURING THE MORNING HOURS. WITH THIS IN MIND...AM CONSIDERING LEAVING LOW POPS THRU EARLY EVENING ACROSS MOST OF THE FORECAST AREA...WITH THE MAIN DEVELOPMENT OCCURRING AFTER 06Z. HOWEVER...WILL SEE HOW THINGS DEVELOP IN THE NEXT FEW HOURS AND IF ANY ADDITIONAL INCREASE IN POPS ARE LIKELY. PRECIPITABLE WATER VALUES AND POSSIBLE TRAINING OF CONVECTION (W/SW FLOW @ 85H WITH N/NW FLOW ALOFT INDICATES CONTINUED INITIATION ALONG MOISTURE AXIS OVER SOUTHWEST MISSOURI) INDICATE POSSIBLY HIGH PRECIPITATION RATES AND AMOUNTS. FLASH FLOOD GUIDANCE VALUES REMAIN HIGH...ANTECEDENT SOIL MOISTURE LEVELS REMAIN UNFAVORABLE FOR FLOODING...SO WILL CONTINUE THE SAME WORDING IN THE HWO (NOT ISSUE FFA) AND LET EVENING SHIFT SEE HOW THINGS DEVELOP ALONG MOISTURE AXIS. AM SOMEWHAT CONCERN WITH THE SURFACE BOUNDARY MOVING SOUTHWARD. BELIEVE ANY TRANSLATION OF THE BOUNDARY WILL BE SLIGHT...AND MAINLY DUE TO THE OUTFLOW FROM THUNDERSTORM COMPLEXES. ALSO 100/90H WIND FIELDS DONT HAVE ANY TYPE OF NORTHERLY COMPONENT UNTIL SATURDAY NIGHT. CAPES STILL RUNNING IN THE 2000-3000 J/KG RANGE FOR SATURDAY...WHICH LEADS ME TO BELIEVE THAT RE-DEVELOPMENT IS LIKELY AFTER THE MAIN COMPLEX DIES OFF SATURDAY MORNING. THE TRICK HERE IS WHERE WILL THE MAIN SURFACE BOUNDARY BE TOMORROW IN LIGHT OF CONVECTION? SEE NO REASON TO INCREASE POPS TO LIKELY ACROSS THE CWA...BUT WILL LEAVE CURRENT 30/40% ALONG ARKANSAS BORDER THROUGH THE AFTERNOON/SLIGHT CHC NORTH. ALSO WILL CONTINUE SLIGHT CHC THRU 06Z SUNDAY ALONG ARKANSAS BORDER. ALTHOUGH BOTH THE ETA/GFS MODELS DRY THE ATMOSPHERE OUT BY SUNDAY AFTERNOON...I DONT LIKE HOW THE MODELS ARE SLOWING THINGS DOWN WITH THE SURFACE BOUNDARY. WILL LET EVENING/OVERNIGHT SHIFT DEAL WITH POPS ON SUNDAY IF NECESSARY. -- JLT EXTENDED (TUESDAY THROUGH FRIDAY)... LARGE AND STRONG UPPER RIDGE OVER THE WESTERN CONUS SHOULD HOLD STRONG THROUGH THE EXTENDED PERIOD. LATEST GFS IS TRYING TO BUILD THE RIDGE EASTWARD MORE INTO THE PLAINS STATES WITH TIME...BUT GIVEN THE STRENGTH OF THIS FEATURE WILL LEAN MORE TOWARD THE ECMWF SOLUTION WHICH KEEPS THE RIDGE OUT WEST STRONG AND FIRM WITH WELL ESTABLISHED AND RELATIVELY STRONG (FOR THIS TIME OF YEAR) NW FLOW IN OUR NECK OF THE WOODS. MOST OF THE MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT WITH A FAIRLY HEALTHY WAVE RIDING THE NORTHWEST FLOW INTO AREA LATE TUESDAY INTO WEDNESDAY. NORTHWEST FLOWS ARE NOTORIOUS FOR SURPRISES THIS TIME OF YEAR SO HAVE GONE AHEAD AND INTRODUCED CHANCE POPS INTO THE GRIDS FOR TUE NITE AND WED. TIMING WILL PROBABLY NEED SOME TWEAKING BETWEEN NOW AND THEN BUT DIDNT FEEL COMFORTABLE WITH A COMPLETELY DRY EXTENDED IN A NW FLOW REGIME. TEMPERATURES SHOULD REMAIN NEAR TO SLIGHTLY BELOW AVERAGE THROUGH THE PERIOD. -- IZZI && .AVIATION...(NO CHANGES FROM 18Z DISCUSSION) CONTINUED PREVIOUS AVIATION FORECAST THROUGH 00Z...HOWEVER HAVE SOME CONCERNS ON CURRENT CONVECTION OVER NORTHEAST KANSAS/NORTHWEST MISSOURI. ALTHOUGH THESE SHOWERS/STORMS ARE MOVING INTO MORE STABLE AIR...20/30 POPS LOOK REASONABLE UNTIL LOW LEVEL JET AND SURFACE CONVERGENCE BECOMES MORE PREVALENT DURING THE OVERNIGHT HOURS (NO TEMPOS UNTIL AFTER 06Z). LOW LEVEL MOISTURE IS RICH JUST TO THE SOUTHWEST OF KSGF...WITH MONETT AIRPORT (35 MILES SW OF KSGF) ALREADY READING 71 DEW POINT...WITH KSGF STILL AT 59. BELIEVE THIS MOISTURE GRADIENT WILL BE THE KEY ON INITIATION OF STORMS LATE THIS AFTERNOON AND EARLY EVENING. -- JLT && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. JLT/IZZI
Hazardous weather outlook, Jul 11, 1:00 PM CDT, 1 hour 31 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUL 11 2003
...SEVERE THUNDERSTORMS AND HEAVY RAINFALL POSSIBLE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS THUNDERSTORMS TONIGHT...ISOLATED STORMS MAY CONTAIN:
HAIL UP TO THE SIZE OF HALF DOLLARS
WIND GUSTS IN EXCESS 60 MPH
LOCALLY HEAVY RAINFALL...WITH LOCAL AMOUNTS IN EXCESS OF AN INCH
AREAS AFFECTED AND TIMING:
ISOLATED THUNDERSTORMS WILL DEVELOP AFTER 3 PM...WITH
THUNDERSTORMS BECOMING MORE NUMEROUS DURING THE EVENING AND
CONTINUING INTO THE OVER NIGHT HOURS...MAINLY SOUTH OF A PITTSBURG
KANSAS TO WEST PLAINS MISSOURI LINE.
HEAVY RAINFALL IS POSSIBLE TONIGHT...ESPECIALLY OVER FAR SOUTHERN
MISSOURI SOUTH OF A ROLLA MISSOURI TO PITTSBURG KANSAS LINE.
DISCUSSION:
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHWARD THROUGH THE
MISSISSIPPI VALLEY TONIGHT. AS THE DISTURBANCE APPROACHES THE AREA
THIS AFTERNOON ISOLATED THUNDERSTORMS COULD DEVELOP. THUNDERSTORMS
WILL BECOME MORE NUMEROUS TONIGHT AS THE UPPER LEVEL DISTURBANCE
GETS CLOSER TO THE AREA AND A LOW LEVEL JET DEVELOPS. STRONG
WINDS ALOFT WILL COMBINED WITH MODERATELY STRONG INSTABILITY LEAD
TO FAVORABLE CONDITIONS FOR SOME OF THE THUNDERSTORMS TO BECOME
SEVERE TONIGHT...WITH THE STRONGEST STORMS CAPABLE OF PRODUCING
HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH.
IN ADDITION TO THE SEVERE THREAT...SOME OF THE THUNDERSTORMS WILL
CONTAIN HEAVY RAINFALL. AT THIS TIME CONDITIONS DO NOT APPEAR
FAVORABLE FOR WIDESPREAD OR SIGNIFICANT FLOODING...BUT SOME
LOCATIONS COULD SEE RAINFALL AMOUNTS OF 1 TO 2 INCHES TONIGHT.
RAINFALL OF THIS MAGNITUDE COULD LEAD TO PONDING OF WATER OR
MINOR FLOODING IN THE TYPICAL LOW LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE FRONTAL BOUNDARY IS EXPECTED TO STALL OUT OVER SOUTHERN
MISSOURI TOMORROW. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED
ALONG THE BOUNDARY DURING THE DAY TOMORROW. IT IS UNCLEAR HOW
TONIGHTS THUNDERSTORMS WILL AFFECT CLOUD COVER AND SUBSEQUENT
INSTABILITY...HOWEVER IF THE ATMOSPHERE DOES DESTABILIZE...WIND
FIELDS WILL REMAIN SUPPORTIVE OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS AGAIN ON SATURDAY.
THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT AND WEDNESDAY AS
YET ANOTHER DISTURBANCE MOVES INTO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AS EARLY AS 5 PM THIS
EVENING...BUT IS MORE LIKELY AFTER 9 PM.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:20 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 40 min |
| Jul 11, 5:52 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 53 min |
| Jul 11, 5:57 PM CDT | Tornado Warning | SGF | Benton | 48 min |
| Jul 11, 6:07 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 53 min |
| Jul 11, 6:08 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 52 min |
| Jul 11, 6:15 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 45 min |
| Jul 11, 6:18 PM CDT | Tornado Warning | SGF | Dallas | 42 min |
| Jul 11, 6:55 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 65 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.